Maine, 2007Winter Storm in Maine, December 3 to 4, 2007
December 3 to 4, 2007 · NWS CAR · 15 events in 15 counties and zones
Intensifying low pressure tracking across the Gulf of Maine to Nova Scotia from the afternoon of the 3rd through the morning of the 4th brought heavy precipitation and gusty winds to northern and eastern Maine. The storm brought heavy snow to the entire region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracking across the Gulf of Maine to Nova Scotia from the afternoon of the 3rd through the morning of the 4th brought heavy precipitation and gusty winds to northern and eastern Maine. The storm brought heavy snow to the entire region. Across northern and central areas storm total snowfall generally ranged from 10 to 16 inches...with lesser totals of 5 to 8 inches across northwest areas. Winds occasionally gusting in excess of 30 mph caused extensive blowing and drifting of the snow. Heavier precipitation occurred across Downeast areas...nearer the track of the low. Storm total snowfall across Downeast areas generally ranged from 12 to 18 inches...with localized totals across portions of Washington county approaching 24 inches.|Enough warm air was drawn inland to allow precipitation Downeast to mix with sleet and rain at times. The heavy wet snow weighed down branches which in some instances came into contact with power lines or snapped and fell on power lines contributing to power outages. Heavy wet snow accumulating on the power lines also contributed to power outages. The combination of the heavy wet snow and winds which occasionally gusted to around 40 mph snapped branches and toppled some trees and power lines which had been weighted down by snow. In excess of 1600 customers lost power for varying lenghts of time...with the most extensive power outages reported across Hancock county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 3, 3:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 3, 3:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
320 AM EST MON DEC 3 2007
.SYNOPSIS...
INTENSIFYING LOW PRESSURE APPROACHING FROM THE WEST WILL
REDEVELOP ALONG THE SOUTHERN NEW ENGLAND COAST EARLY TODAY. THIS
LOW WILL TRACK NORTHEAST ACROSS THE GULF OF MAINE TODAY AND INTO THE
BAY OF FUNDY TONIGHT. THIS LOW WILL SLOWLY MOVE INTO THE MARITIMES
LATER TUESDAY AND TUESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
WARNINGS IN PLACE AND STILL LOOKING VRY GOOD W/ ONLY MINOR
ADJUSTMENTS NEEDED TO THE GOING FCST...
VAST MAJORITY OF THE 00Z MODEL SUITE CONTS TO REMAIN QUITE
CONSISTENT W/ THE EVOLUTION AND TRACK OF THE MAJOR WNTR STORM SET
TO AFFECT OUR FA... SECONDARY DEVELOPMENT STILL XPCTD JUST NE OF
CAPE COD BY ERLY AFTN W/ THIS DEEPENING SYSTEM THEN PROGGED TO
TRACK NE INTO THE BAY OF FUNDY BY 12Z TUE. OPS GFS AND SREF HAVE
BEEN REMARKABLY CONSISTENT LAST FEW DYS AND ARE ON TOP OF EACH
OTHER IN TERMS OF SFC LOW STRENGTH AND POSN AT 12Z TUE AND WERE
USED FOR THIS PCKG...THO ALL OTHER MODELS ARE VRY CLOSE TO THIS
SOLN AS WELL. XCPTN TO THE 00Z MODEL SUITE CONTS TO BE THE NAM
WHICH WHILE BEING MORE SIMILAR TO THE TRACK WHICH HAS BEEN
ADVERTISED BY THE OTHER MODELS THE LAST TWO DAYS...IS TOO
SLOW...ONLY BRINGING PRECIP INTO FAR WRN NEW ENGLAND AT 06Z WHILE
PRECIP HAS ALREADY SPREAD INTO SWRN MAINE...MORE IN LINE W/ THE
OTHER MODELS.
USING A CONSENSUS BLEND CONTS TO YIELD HEAVY SNOW ACROSS MUCH OF
THE FA W/ 8-12 INCH AMOUNTS STILL LOOKING QUITE REASONABLE ACROSS
THE FAR N AND COASTAL AREAS (WHERE A PERIOD OF SLEET OR RAIN COULD
STILL MIX IN LATE TODAY INTO EARLY TNGT ALONG THE IMMEDIATE COAST
AS WELL AS SOME DRY SLOTTING WHICH WOULD HOLD ACCUMS DOWN A BIT IN
THAT AREA.) W/ A BROAD AREA OF 12-18 INCHES FROM ABOUT A KPQI TO
K40B LINE S ACROSS INTERIOR DOWNEAST MAINE. WOULD NOT BE SURPRISED
TO SEE A FEW LOCTNS COME IN W/ 20 INCH AMOUNTS FROM THIS STORM...
WNDS WILL CONT TO BE A FACTOR SPCLY LATER TNGT AND TUE AND XPCT
SIGNIFICANT BLOWING AND DRIFTING SNOW TO BE A MAJOR ISSUE...
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
STEADY SNOW WILL GRADUALLY TAPER OFF TO SNOW SHOWERS DURING THE
DAY ON TUESDAY AS STRONG NORTH WINDS RESULT IN BLOWING AND DRIFTING
THROUGHOUT THE AREA. AN ADDITIONAL 1 TO 3 INCHES OF SNOW IS LIKELY
IN THE MORNING...MAINLY OVER NORTHERN AREAS...WITH LITTLE OR NO
ADDITIONAL ACCUMULATION DURING THE AFTERNOON. A WEAK UPPER LEVEL
TROUGH APPROACHING TUESDAY NIGHT AND MOVING THROUGH ON WEDNESDAY
WILL KEEP A CONTINUED CHANCE FOR SNOW SHOWERS WITH UP TO AN INCH
ADDITIONAL ACCUMULATION POSSIBLE IN FAR NORTHWESTERN AREAS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A GENERALLY COLD PATTERN IS EXPECTED TO CONTINUE THROUGH THE END
OF THE WEEK INTO THE COMING WEEKEND AS DEEP COLD UPPER VORTEX
REMAINS ANCHORED OVER HUDSON BAY. A TROUGH OF LOW PRESSURE
APPROACHING FRIDAY INTO FRIDAY NIGHT WILL BRING A CHANCE FOR SNOW
FRIDAY NIGHT. THOUGH MODELS AGREE ON THE TIMING OF THE TROUGH
THERE REMAINS UNCERTAINTY ABOUT WHERE SURFACE LOW PRESSURE WILL
DEVELOP. FOR NOW JUST MENTIONING CHC SNOW FRIDAY NIGHT. HIGH
PRESSURE BUILDING SOUTH OF THE AREA LATE IN THE WEEKEND MAY BRING
THE CHANCE FOR SOME WARM ADVECTION LIGHT SNOW ACROSS NORTHERN AREAS
ON SUNDAY.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS AT ALL TAF SITES THROUGH ERLY AM...THEN EXPECT MVFR
AND IFR CIGS/VSBYS TO SPREAD FROM SOUTH TO NORTH WITH DEVELOPING
COASTAL STORM THROUGH THIS MORNING. IFR CIGS/VSBYS WILL THEN BE
IN PLACE IN SNOW AND BLOWING SNOW FROM THIS AFTERNOON THROUGH
TUESDAY MORNING. EXPECT SOME IMPROVEMENT TO CIGS/VSBYS DOWNEAST
TUESDAY AFTERNOON AND TUESDAY NIGHT. MVFR CIGS LIKELY WITH SNOW
SHOWERS WEDNESDAY INTO WEDNESDAY NIGHT. UNSETTLED CONDITIONS WITH
MVFR CIGS POSSIBLE MOST LOCATIONS THROUGH THE END OF THE WEEK.
&&
.MARINE...
NEAR TERM: WILL CONT TO CARRY A STORM WARNING FOR THE WATERS WITH
GFS INDICATING 50 KT WINDS AT 925 MB AND BL WINDS OF 40 TO 45 KT
LATER THIS AFTERNOON INTO THIS EVENING. HAVE MAINTAINED A GALE
WARNING FOR THE INTRA COASTAL WATERS. WILL NEED TO GO W/ A GLW FOR
THE WATERS AFTER THE STORM EXPIRES LATER THIS EVE...
SHORT TERM: A GALE MAY BE NEEDED TUESDAY AS STRONG NORTH WINDS
CONTINUE BEHIND THE DEPARTING LOW. WINDS WILL LIGHTEN WEDNESDAY
AS A WEEK TROUGH MOVES THROUGH THEN AN SCA MAY BE NEEDED THURSDAY
IN NORTHWEST WINDS BEHIND THE DEPARTING TROUGH AND APPROACHING
HIGH PRESSURE. WINDS WILL BE LIGHTER THURSDAY AND FRIDAY AS THE
HIGH BUILDS OVER.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 12 PM EST
TUESDAY FOR MEZ001>006-010-011-015>017-029>032.
MARINE...GALE WARNING FROM 10 AM THIS MORNING TO 6 PM EST TUESDAY FOR
ANZ052.
STORM WARNING FROM 10 AM THIS MORNING TO 9 PM EST THIS EVENING
FOR ANZ050-051.
&&
NEAR TERM...KHW
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...KHW
MARINE...KHW/BLOOMERHazardous weather outlook, Dec 3, 4:46 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
446 AM EST MON DEC 3 2007
MEZ001>006-010-011-015>017-029>032-041000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
446 AM EST MON DEC 3 2007
...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
ANZ050-051-041000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
446 AM EST MON DEC 3 2007
...STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ052-041000-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
446 AM EST MON DEC 3 2007
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Central Penobscot
- When
- December 3, 5:00 AM EST to December 4, 12:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Winter Storm, Interior Hancock
- When
- December 3, 5:00 AM EST to December 4, 12:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches.
Winter Storm, Central Washington
- When
- December 3, 5:00 AM EST to December 4, 12:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches.
Winter Storm, Southern Penobscot
- When
- December 3, 5:00 AM EST to December 4, 12:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches.
Winter Storm, Coastal Hancock
- When
- December 3, 5:00 AM EST to December 4, 12:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Winter Storm, Coastal Washington
- When
- December 3, 5:00 AM EST to December 4, 12:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 12 to 18 inches...with localized totals to around 24 inches.
Winter Storm, Southern Piscataquis
- When
- December 3, 5:00 AM EST to December 4, 12:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Winter Storm, Northeast Aroostook
- When
- December 3, 12:00 PM EST to December 4, 12:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches.
Winter Storm, Northern Somerset
- When
- December 3, 12:00 PM EST to December 4, 12:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 10 to 16 inches...with localized totals to around 18 inches.
Winter Storm, Northern Piscataquis
- When
- December 3, 12:00 PM EST to December 4, 12:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Winter Storm, Northern Penobscot
- When
- December 3, 12:00 PM EST to December 4, 12:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Winter Storm, Southeast Aroostook
- When
- December 3, 12:00 PM EST to December 4, 12:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Winter Storm, Central Piscataquis
- When
- December 3, 12:00 PM EST to December 4, 12:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Winter Storm, Northern Washington
- When
- December 3, 12:00 PM EST to December 4, 12:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches.
Winter Storm, Northwest Aroostook
- When
- December 3, 1:00 PM EST to December 4, 12:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 9 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 3 to 4, 20071 death · 1 event
- Coastal Flood in Oregon, December 3, 2007$18 million · 4 events
- Coastal Flood in Washington, December 3, 2007$5.0 million · 1 event
- Strong Wind in Pennsylvania, December 3, 20072 injured · $126,000 · 10 events
- Lake-Effect Snow in New York, December 3 to 5, 2007$130,000 · 13 events
- High Wind in Virginia, December 3, 2007$38,000 · 54 kt wind · 13 events
- Strong Wind in Maryland, December 3, 2007$48,000 · 5 events
- Strong Wind in New Jersey, December 3, 2007$21,000 · 21 events
- Lake-Effect Snow in Pennsylvania, December 3 to 4, 2007$50,000 · 1 event
- High Wind and Strong Wind in Maryland, December 3 to 4, 2007$20,000 · 50 kt wind · 4 events
- Heavy Snow in Maine, December 3 to 4, 200717 events
- Strong Wind in Delaware, December 3, 2007$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70132, 70133, 70134, 70135, 70136, 70137, 70139, 70125, 70126, 70127, 70128, 70129, 70130, 70131, 70124.